Cyanide Poisoning (cont.)
When to Seek Medical Care
If you or someone you know has ingested, inhaled or been exposed to cyanide, and you or they have signs or symptoms, such as weakness, dizziness, trouble breathing, confusion, or seizure, you must immediately call an ambulance, the emergency response system in your area, or a poison control center. In the United States, the National Poison Control Center contact number is 1-800-222-1222.
It can be very difficult to determine if someone has been exposed to cyanide. If you are in doubt, it is always best to contact a health care professional. If the victim is not in danger, contact your local poison center for instructions.
- In the United States, you can find your local poison center at the American Association of Poison Control Centers. The U.S. National Poison Control Center phone number is 1-800-222-1222. This number is routed to the poison control center that serves your area. Place the telephone number (along with police, fire, and 911 or equivalent) near your home phones.
- Calling the National Poison Control Center, or the poison control center in your area would be appropriate for example, if the potential victim accidentally swallowed a few apricot pits or breathed in a little too much smoke during a bonfire.
- If the victim is unconscious, collapses, has a seizure, is acting confused, or feels short of breath this is a medical emergency, and your local emergency response system, 911, or an ambulance should be contacted immediately.
- In most cases, calling 911 and waiting for the ambulance to arrive is the best thing to do.
- Do not induce vomiting or give syrup of Ipecac.
- Ipecac was formerly used to induce vomiting in poisoned patients where there was a chance to get the toxin out of the body. Several advisory bodies such as the American Association of Poison Control Centers and the American Academy of Pediatrics have recommended that Ipecac NOT be used and that it should not even be kept in the household. For more information on this subject go to: http://www.poison.org/prepared/ipecac.asp
- Do not give activated charcoal at home. Allow medical personnel to decide if this treatment is appropriate.
- The poison control center will provide instructions in regard to what action to take.
Medically Reviewed by a Doctor on 3/3/2015
Must Read Articles Related to Cyanide Poisoning
Coma is a state of unconsciousness in which the pati...learn more >>
Seizures refer to uncontrolled electrical activity in the brain. Symptoms of seizures range from mild to severe and can lead to death. A number of factors can l...learn more >>
The number one cause of death related to fires is smoke inhalation. An estimated 50-80% of fire deaths are the result of smoke inhalation injuries rather than b...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Cyanide Poisoning: